CSN Login
Members Online: 21

Anyone on Xeloda

NorcalJ's picture
NorcalJ
Posts: 192
Joined: Feb 2008

I haven't been on here in awhile.  In 2008 I had a mastectomy for invasive lobular CA, but there was also a few DCIS sprinkled around for good measure.  Had chemo, radiation, hysterectomy because I'm BRCA2 positive, and finally a prophylactic mastectomy and reconstruction.

Great until this Jan. and now have metastatic BC, and will be starting Xeloda next week.  Curious about side effects including the hand/foot syndrome, and stomach upset.  This was all discovered when I had an endoscopy due to stomach problems---so I hope this won't exacerbate that.  The stomach stuff isn't related, and will resolve.

Anybody taking it, and if so, for how long and what have you experienced?

Thanks for your help in advance,

Jan 

New Flower
Posts: 4060
Joined: Aug 2009

I am very sorry that you have to come back for another treatment. I am sure it has been a very shocking experience for you. I completed 8 months of Xeloda in Fenruary of this year. I did ok. I will write late

Hugs

New Flower
Posts: 4060
Joined: Aug 2009

Hi Jan,

 As I mentioned I was on Xeloda for 8 months. My standard dose was 3 pills 500mg each twice a day. Xeloda is a very reasonable Chemo drug for me. My side effects include fatigue (usually at the end of the cycle), dry skin, eye irritation, which were manageable by prescription generic eye drops Torbamicine, constipation ( I am taking Colace for it), occasionally muscules cramps (I am given med for it) and need to drink much more, extra 4 - 6 glasses of liquids, especially during hot days. I kept my hair, however completely lost my eye lashes.

Now I am changing my treatment to  combination of Faslodex and experimental drug BKM 120.

Good luk and feel free to ask any additional questions

New Flower

NorcalJ's picture
NorcalJ
Posts: 192
Joined: Feb 2008

Hi,

Thanks for the info.  I always say "ask the (wo)man who has one"---in this case the experience with this drug.  I remember having the muscle cramps with Taxol the last time around.  I was also taking glutamine for the neuropathies, and woke up one morning with the burning in the feet and hands.  I kept taking it on schedule, and it disappeared in 2 days, never to return.  So, even tho the hand/foot syndrome thing isn't supposed to be the same as the neuropathies, I plan to start up the glutamine again when I start the Xeloda next week.

 

Glad to hear about the hair, but I also remember losing my eye lashes which was a pain because my eyes watered a lot.  Never realized how much the lashes filter out, or protect us from the gunk floating around the air.  So that was probably the cause of your eye irritation.

 

I will also try to remember to drink more fluids.  I'm not a big coffee or tea drinker which is a good thing since they're both dehydrating!  But while I like water, I just forget to drink!!

And New Flower, good luck on the trial.

Jan 

jamiegww's picture
jamiegww
Posts: 384
Joined: Dec 2009

It sounds like you have a good attitude and thanks to New Flower you know what you might expect.  I started on Xeloda in combination with Ixempra in July of last year.  I had too many side effects and felt more dead than alive so my onc took me off of Xeloda and continued with the Ixempra until my Jan. PET scan showed new growths.  She discontinued the Ixempra and put me on Xeloda by itself.  I am on my 6th cycle of one week on/one week off.  I have experienced mild nausea the week that I take the Xeloda but it's not too bad.  I don't have much energy but I haven't noticed any problems with my hands and feet yet other than the nerve damage caused by the Ixempra.  I will be getting another PET scan next month and will know then if I can continue on the Xeloda.  My hair is growing back while on Xeloda so I hope I can continue with it.  I hope it works out for you.  Please keep us posted.

HUGS!!!

Jamie 

Gabe N Abby Mom's picture
Gabe N Abby Mom
Posts: 2415
Joined: Sep 2010

First, I am so sorry you have to deal with cancer returning.  That is the news we all dread.  I took it for about 3 months, same regimin as New Flower.  Other than existing neuropathy, I never had any trouble with my feet or hands.  In fact, I never noticed any side effects.  (I think because the s/e's with my original 6 rounds TAC were so harsh. by contrast Xeloda was a piece of cake for me.)

Please keep coming back.  There are many of us here who are stage IV, and we like to keep track of each other.  I hope the xeloda works for you and is easy to tolerate.

Hugs,

Linda

 

kamcat1962's picture
kamcat1962
Posts: 40
Joined: Mar 2013

I have been on Xeloda since my cancer metastized to the skin on my breast.  I can say so far (started Dec 2012) no severe side effects. I am 14 days on then 7 days off and most side effects are toward the end of my cycle and somewhat mild compared to chemo I have had.  I have had some fatigue, nausea, dry skin and mild diarrehia.  I have also used Xeloda cream on my skin but that had little effect on the spread of the disease on my skin plus it irritated the skin.  I will be going to my oncologist tomorrow and I am hoping that he has some answers for me.  Hope things go well for you and I will pray that you can tolerate it.  Take care, Cathy

NorcalJ's picture
NorcalJ
Posts: 192
Joined: Feb 2008

Finally starting the Xeloda tomorrow.  While not looking forward to this next adventure with the "beast", I'm not that scared.  Especially with all your good words about it not being as bad as the AC & T that I took originally.  Amazing how it's all a matter of perspective, huh?

Did any of you change your diet to avoid antioxidents (chemo being an oxident) during your on weeks?  If I'm going to have to put up with stuff again, I might as well NOT take or eat anything that fights it.  How about hair loss with anyone taking just the Xeloda? 

Until my body tells me otherwise, I plan to carpe diem, and eat lots of dark chocolate (it IS medicinal, and I'm sticking to that story).

I definitely will check in to see how you are all doing, and to whine, as neededTongue Out

Thanks,

Jan

 

New Flower
Posts: 4060
Joined: Aug 2009

 

 Hi Jan,

 I hope your first day on Xeloda was not too bad. Your body will dictate you what to eat and what Not to. Please remember that you should not take Xeloda on empty stomach, needs to be at the end of your meal

If you did not have a chance to read about diet  while being on Xeloda, below is the info from Xeloda website 
http://www.xeloda.com

I avoided the following during treatment

• Citrus fruits and juices
• Tomato sauce or juice
• Spicy or hot foods
• Raw vegetables and rough, dry foods such as granola and crackers
• Mouthwashes with alcohol
• Fried, fatty, or greasy food
• Sugary foods (candy, cookies, cake)
• Spicy or hot foods
• Any foods with strong odors

One of the side effects which were not mentioned on prescription is Bone pain and it has been a challenge for me, because it feels like progression and does not make me happy

Good luck and keep us posted.

Hugs

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network